Hi been on 75mcg levo since Christmas time, had bloods which revealed low vit d, low ferritin. On iron tablets and also vit D, still

really suffering with the swelling in legs, and hands, doctors say not thyroid related, (as they say done adequate blood tests) but last few mornings have noticed before I take my levo, my hands are shaking and really hard to move, I can feel the swelling. About an hour after taking levo seems to disappear (the feeling anyway not the swelling) Should I ask GP for T3 ? would it stop all the swelling ? Due bloods in around 4 weeks time. Last results in Feb were

TSH 1.1 (0.35-5.0)

T4 17.8 (9-24)

T3 4 (3.5-6.5)

I cant seem to get meds right, was on 100mcg then alternative 100/75 (due to palps and fast heart rate) feel slightly better on iron and vit d but just the horrible swelling.

11 Replies

  • It does take a while to get to a dose of meds which suits you and makes you better and sometimes you have to switch to another make. Ask you chemist if he can supply you with another levo and this is also a list of alternatives :-


    I believe your GP is wrong - swelling was one of the main clinical symptoms in diagnosing a thyroid gland problem and before the blood tests were introduced was one of the main clinical symptoms. Some people need a very low or suppressed TSH. This is a link and you can press 'swelling' for info. Some of the links within these topics may not work. Carpal tunnel is another symptom caused by swelling.


    You have to be on enough medication for you, to feel better. Re your meds being reduced due to palps etc., you may be sensitive to fillers/binders so take note of the ones you are on and when due next prescription ask chemist if there is another make you can try.

    Dr Toft of the British Thyroid Association says we should aim for a TSH of:-

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.


    You can tell your GP this and say it was an article published in Pulse Online.

    Other important info:- thyroid.answers.com/symptom...

    I hope you feel better soon.

  • Many thanks for the links and advice, I was on 100 for 14 years but had still been feeling rough with fatigue, spotty skin, and swelling then, I battled with GP and got an endo appointment - unfortunately only saw her twice and then she discharged me, that is who lowered the levo, she put all symptoms down to peri menopause and have been on HRT patches for a few months now, still no periods either. I haven't been able to wear rings on my fingers for last 3 years and I feel like I am banging my head against a brick wall no one listening as the usual "in range". I do think the last tests the T3 is low. I was on actavis brand about year ago and did change to mercury then and felt slightly better on mercury, will have a look at the other brands, thanks :-)

  • Your t3 is still too low and I wonder if you'd feel a better with a little bit of t3 added to your t4. You may have to play with the doses a bit, as you generally reduce t4 a bit before adding t3.

    I had the same persistent symptoms despite being right on top of my meds (all bloods looked ideal) but as soon as I started taking about 10mcg t3 the swelling just dropped off.

  • Thank you, I did ask GP last year if I could trial T3 for say around 3-4 months and he poo pooed the idea, that's when he said he would finally make an endo appointment. I was thinking of sitting back until next bloods came back but I am fed up with ongoing symptoms, that's great news that the swelling came off for you on T3 :-)

  • Well it sounds like you've been very compliant for many years and your only reward is illness. If the hrt isn't helping and the levo isn't helping and you've had enough it may be time to tell them that and see if you can persuade them with the Pulse article. You may need to find a different doc who will help you. Sometimes people resort to self-treating, which is not ideal but if you feel better sometimes the doc will listen and write a script. :-)

  • GP's just say, got to give meds time to work that's why I have been hanging on going back all the time, you get to a point where you just get on with it sometimes, I am looking into seeing another GP as mine is very 'matter of fact' I really don't want to go down the route of self treating, it scares me, want to receive meds from a reliable source ie GP or hospital

  • Hi mandy, I agree with shaws and think your GP is wrong. I'm suffering with really bad swelling of feet and legs. I think it's time I asked for an increase in my meds.

  • Thanks sazzyb I am fed up looking like the Michelin woman! I am very conscious of the way I look and haven't worn dresses/skirts for years now, I just want rid of this it feels awful and looks awful :-( (my opinion!)

  • Your doctor should send you to an Endocrinologist if he cannot treat you adequantely. If on thyroid gland medication you should not have swelling. Many complain of weight gain but that's not the same as swelling:-


    Angio-oedema is a condition that can cause swelling of the deeper layers of the skin. These include the dermis and subcutaneous tissues. It also affects the tissues just under the lining of the airways, mouth and gut - that is, the submucosal tissues.

    In most cases there is no known cause and it is not clear why it occurs. This is called idiopathic angio-oedema. Although the cause is not clear, in up to half of cases there is a link to an autoimmune disorder. These include chronic urticaria, systemic lupus erythematosus (SLE), or thyroiditis (hypothyroidism). In some cases there are known triggers that can cause the release of histamine, which leads to tissue swelling of angio-oedema. These include allergic reactions and non-allergic reactions to medicines.


  • That's a really good article, thanks. I am wondering if the angio type is affecting me as it mentions mouth lining, I have just been diagnosed with an auto immune of the mouth called Oral lichen planus and suffer food allergies. I don't get on with my GP he has no bedside manner and cant be bothered to listen half the time so will look into another one at the surgery and hopefully get a sympathetic ear, thanks again Shaws :-)

  • If we have one autoimmune condition, it's unfortunate but we can get others. Hopefully, not too many.

You may also like...